Pennsylvania, 2019

Flash Flooding and Flood in Pennsylvania, July 11, 2019

July 11, 2019 · NWS CTP · 4 events in 2 counties and zones

A frontal system moved through Central and Southeastern Pennsylvania bringing showers and thunderstorms that continued through the first half of the evening. This very moist air mass caused flooding through the town of Lebanon PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A frontal system moved through Central and Southeastern Pennsylvania bringing showers and thunderstorms that continued through the first half of the evening. This very moist air mass caused flooding through the town of Lebanon PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 11, 2:44 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 11, 2:44 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service State College PA
344 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front over the Great Lakes will push southeast across
Pennsylvania tonight. Another weak cold front is likely to push
southward through the region over the weekend, then stall out
south of the region. A building upper level ridge is anticipated
over the northeast conus the first half of next week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Situation has evolved into mainly a Flash Flood threat, and
mainly for the Lower Susq as expected. Moderate capes of
1500-2000 J/Kg as per CAMs never really materialized across the
area, as the southeast remained capped through mid afternoon and
cloud cover from widespread numerous heavy rain producing
showers and thunderstorms has curtailed additional warming.
Ambient air mass is extremely wet, and PW over 2" present for
flooding downpours.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 AM FRIDAY/...
Slow movement or training of storms will produce flash flooding
from the South Central Mountains through the Lower Susq River
Valley, where a Flash Flood Watch remains in effect until late
tonight. Two to locally four"+ of rain is possible, particularly
over southern/eastern portions of York and Lancaster Counties
where frontal rains may stall the longest this evening.

Models track potent shortwave across the region this evening.
However, low level jet and plume of deepest moisture will
already be pushing east of the region by 00Z and most places
will have been worked over by earlier convection, so expect a
significant reduction in showers/thunderstorm coverage by 00z
this evening. Large scale subsidence should overspread the
region late tonight in wake of shortwave, causing any lingering
showers to end. Breaking cloud cover, wet ground and light wind
should promote patchy late night fog.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Cooler and drier conditions are expected for Friday, as surface
ridging and a drier airmass build into the region. However, a
brief shower is possible across the northern counties in
association with a secondary shortwave diving across the area.
This feature will have little moisture to work with, so held
POPs at 10-20 percent.

Patchy fog is possible Friday night under clearing skies with
diminishing winds. Saturday should feature sunshine and dry
conditions, although clouds will begin to increase late in the
day across the northwest.

A weak cold front is progged to drop southward across the area
Saturday night. Weak large-scale forcing, unimpressive PWATs and
a nighttime fropa all argue for low POPs with the best chance
for a shower being across the northwest mountains.

High pressure and drier air should build southward into the
area Sunday into Monday, bringing generally fair and seasonable
weather. However, maintained a low chance of convection across
the southwestern counties given the proximity of stalled front
near the Mason-Dixon Line.

Warmer temperatures and increasing humidity are expected to
begin returning by next Tuesday, as an upper-level trough over
the northeastern U.S. is replaced by ridging. Then, all eyes
will be on the remnants of a tropical system that will be in the
Mississippi Valley. The moisture with this system could begin
to encroach on central PA as soon as next Wednesday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Numerous/widespread showers and thunderstorms and MVFR
restrictions to develop in advance of a cold front moving in
from the northwest. Activity will linger through late evening as
the front slowly exits the area. Areas of river valley fog
likely Fri morning.

.Outlook...

Thu...Showers/t-storms likely with cold front.

Fri...AM showers/low cigs possible before trending VFR.

Sat...Mainly dry with VFR conditions.

Sun...Isold afternoon SHRA/TSRA west...fair east.

Mon-Tue...No restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM EDT Friday for PAZ036-057-059-
063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Evanego
AVIATION...Jung
Hazardous weather outlook, Jul 11, 2:30 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
330 AM EDT Thu Jul 11 2019

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056-058-120730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-
330 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible today, mainly
during the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-057-059-063>066-120730-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
330 AM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
or early evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 11, 11:50 AM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
1250 PM EDT Thu Jul 11 2019

PAZ026-034-035-111730-
Bedford PA-Fulton PA-Huntingdon PA-
1250 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
AND FULTON COUNTIES UNTIL 130 PM EDT...

At 1249 PM EDT, Doppler radar indicated a strong thunderstorm near
Everett, moving east at 25 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Breezewood, Clearville, New Enterprise, Everett, Crystal Springs,
Waterfall, Wells Tannery, Fort Littleton, Dudley, Valley-Hi, Saluvia,
Shy Beaver, Trough Creek State Park, Sideling Hill Rest Area, Saxton,
Broad Top City, Three Springs, Saltillo, Woodbury and Defiance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3990 7843 4014 7852 4025 7831 4025 7829
      4027 7828 4038 7805 4007 7786 4003 7790
TIME...MOT...LOC 1649Z 248DEG 21KT 4008 7829

Banghoff
Special weather statement, Jul 11, 12:34 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
134 PM EDT Thu Jul 11 2019

PAZ033-111815-
Somerset PA-
134 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
215 PM EDT...

At 133 PM EDT, Doppler radar indicated a strong thunderstorm near
Ursina, moving east at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Meyersdale, Berlin, Ursina, Mount Davis, Rockwood, Confluence,
Salisbury, Garrett, Addison, Wellersburg, Casselman and Callimont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3972 7938 3973 7941 3976 7940 3977 7938
      3978 7939 3979 7938 3978 7935 3980 7937
      3982 7937 3985 7942 3990 7940 3996 7887
      3972 7883
TIME...MOT...LOC 1733Z 269DEG 17KT 3974 7932

Banghoff
Special weather statement, Jul 11, 1:10 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT Thu Jul 11 2019

PAZ059-066-111900-
Lancaster PA-Lebanon PA-
210 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 300 PM EDT...

At 210 PM EDT, Doppler radar indicated a strong thunderstorm over
Salunga-Landisville, moving northeast at 25 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Mount Joy, New
Holland, Manheim, East Petersburg, Cornwall, Akron, Myerstown, Leola,
Salunga-Landisville, Denver, Reamstown, Rothsville, Mountville,
Newmanstown and Adamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3997 7649 4016 7653 4041 7630 4035 7619
      4031 7614 4016 7591
TIME...MOT...LOC 1810Z 242DEG 23KT 4008 7645

Banghoff
Special weather statement, Jul 11, 2:09 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service State College PA
309 PM EDT Thu Jul 11 2019

PAZ063-112000-
Cumberland PA-
309 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
400 PM EDT...

At 308 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle Springs, moving east at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Mechanicsburg, Camp Hill, New
Cumberland, Enola, Lemoyne, Plainfield, Schlusser, Boiling Springs,
Wormleysburg, Mount Holly Springs, Shiremanstown, West Fairview, New
Kingstown, Wertzville, Hogestown, Carlisle Springs and Messiah
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4013 7727 4027 7730 4031 7697 4033 7692
      4032 7691 4029 7692 4022 7686 4021 7689
      4023 7690 4020 7693 4019 7691 4019 7693
      4016 7691 4017 7695 4015 7698 4015 7703
      4008 7713
TIME...MOT...LOC 1908Z 257DEG 21KT 4025 7714

Colbert/CE
Special weather statement, Jul 11, 2:57 PM EST, 48 minutes before
Special Weather Statement
National Weather Service State College PA
357 PM EDT Thu Jul 11 2019

PAZ065-066-112045-
York PA-Lancaster PA-
357 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 445 PM EDT...

At 357 PM EDT, Doppler radar indicated a strong thunderstorm over
Marietta, moving east at 20 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
Lancaster, Elizabethtown, Columbia, Lititz, Millersville, Willow
Street, Mount Joy, Manheim, East Petersburg, Akron, East York,
Stonybrook-Wilshire, Salunga-Landisville, Maytown, Rothsville,
Mountville, Manchester, Hallam, Emigsville and Marietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3997 7668 4011 7683 4019 7620 3994 7632
TIME...MOT...LOC 1957Z 274DEG 19KT 4006 7657

Colbert
Special weather statement, Jul 11, 3:08 PM EST, 37 minutes before
Special Weather Statement
National Weather Service State College PA
408 PM EDT Thu Jul 11 2019

PAZ066-112045-
Lancaster PA-
408 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
445 PM EDT...

At 407 PM EDT, Doppler radar indicated a strong thunderstorm over
Wakefield, moving east at 20 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
Wakefield, Atglen, Christiana, Kirkwood, Little Britain and Peach
Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3979 7630 3996 7599 3993 7598 3993 7600
      3987 7599 3987 7600 3985 7602 3981 7603
      3980 7605 3979 7604 3976 7606 3976 7608
      3973 7609 3972 7624
TIME...MOT...LOC 2007Z 249DEG 18KT 3979 7615

Colbert

The radar

The State College radar (KCCX), 156 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lebanon

When
July 11, 3:45 PM EST to 5:15 PM EST
Where
Lebanon County, 1.26 mi ENE of Rexmont to 1.32 mi ENE of Rexmont
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.290, -76.360

Water over SR 419.

Flash Flood, Lebanon

When
July 11, 4:00 PM EST to 6:00 PM EST
Where
Lebanon County, 2.14 mi SSE of Rexmont to 2.09 mi SSE of Rexmont
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.250, -76.370

Camp shand in Conrwall flooded. The entrance to park is impassable due to flooding.

Flash Flood, Lebanon

When
July 11, 4:00 PM EST to 6:00 PM EST
Where
Lebanon County, 1.05 mi W of Sheridan to 1.45 mi WNW of Sheridan
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.350, -76.250

Roads in Richland, PA borough closed due to flooding.

Flood, Lancaster

When
July 11, 5:15 PM EST to 7:15 PM EST
Where
Lancaster County, 0.38 mi SW of New Holland Arpt to 0.35 mi SSE of New Holland Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.096, -76.075

Trailer park in East Earl Township flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847375, 847377, 847378, 847493.